Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 7:11 AM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2014, 7:11 AM CDT (12:11 UTC)
- Expired
- Jun 18, 2014, 8:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
327
WUUS53 KABR 181211
SVRABR
SDC045-089-181315-
/O.NEW.KABR.SV.W.0045.140618T1211Z-140618T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
711 AM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 815 AM CDT
* AT 707 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSCOE...OR
16 MILES WEST OF IPSWICH...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IPSWICH AROUND 745 AM CDT.
PLAINVIEW COLONY AND CRAVEN CORNER AROUND 800 AM CDT.
DEERFIELD COLONY AROUND 810 AM CDT.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 243 AND 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4569 9897 4548 9878 4526 9937 4541 9951
TIME...MOT...LOC 1211Z 238DEG 20KT 4539 9932
HAIL...1.00IN
WIND...60MPH
$$
VIPOND1 follow-up statement
285 WWUS53 KABR 181237 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 737 AM CDT WED JUN 18 2014 SDC045-089-181248- /O.CAN.KABR.SV.W.0045.000000T0000Z-140618T1315Z/ MCPHERSON SD-EDMUNDS SD- 737 AM CDT WED JUN 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDMUNDS AND SOUTH CENTRAL MCPHERSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4569 9897 4548 9878 4526 9937 4541 9951 TIME...MOT...LOC 1238Z 238DEG 20KT 4547 9914 $$ VIPOND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:44 AM CDT, 27 minutes earlier.
Area forecast discussion, Jun 18, 6:44 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 644 AM CDT WED JUN 18 2014 .UPDATE... SEE THE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY A BOWING LINE SEGMENT IS CURRENTLY WORKING ITS WAY ACROSS THE WESTERN CWA THIS MORNING. PLENTY OF ELEVATED CAPE AND EFFECTIVE SHEAR TO KEEP THIS THING GOING. LIMITED OBS...SO NO REPORTS OF SEVERE WINDS OR HAIL AT THE TIME OF THE DISCUSSION. IF IT HOLDS TOGETHER IT WILL LIKELY TRACK NORTHEAST INTO NORTH DAKOTA IN THE NEXT FEW HOURS. THE MAIN UPPER LOW /DISTINCTLY VISIBLE ON WATER VAPOR IMAGERY/ IS NOW OVER THE NORTHERN INTER-MOUNTAIN REGION...AND WILL LIFT NORTHEAST TODAY. A PRETTY DECENT CAP WILL BE IN PLACE BEFORE THE UPPER LOW APPROACHES AND HEIGHTS BEING TO FALL. IN FACT...INITIALLY 700 TEMPS WILL BE IN THE +10 TO +14 C RANGE ACROSS THE CENTRAL AND EASTERN CWA. GIVEN THIS...IT APPEARS THAT STORM DEVELOPMENT WILL BE ALONG THE SURFACE INVERTED THROUGH...TIED CLOSELY TO THE MAIN UPPER TROUGH AND HEIGHT FALLS. THE DEEP LAYER FLOW WILL BE AT ABOUT A 45 DEGREE ANGLE TO THE SURFACE BOUNDARY...SO DISCRETE CELLS ARE POSSIBLE...MAYBE DEVELOPING INTO A LINE OF STORMS. STORMS WILL FORM OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND MOVE EAST...INTERACTING WITH CAPE VALUES IN THE 2000-3000 J/KG RANGE AS WELL AS 30 TO 40 KTS OF 0-6 KM SHEAR. OVERALL...HAIL AND WIND ARE THE MAIN THREATS. HOWEVER...AS THE SYSTEM INTENSIFIES A CLOSED LOW CIRCULATION WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA AND LIFT NORTHEAST. IF STORMS CAN FORM ALONG THE WARM FRONT...OR NEAR THE TRIPLE POINT OF THE SURFACE LOW...PLENTY OF LOW LEVEL ROTATIONAL SHEAR WILL BE PRESENT...AND ISOLATED TORNADOES ARE CERTAINLY NOT OUT OF THE QUESTION. OVERALL IT LOOKS LIKE A VERY GOOD SET UP FOR SEVERE STORMS...EVEN IF SURFACE HEATING IS INHIBITED BY CLOUD COVER FOR MUCH OF THE DAY. APPROPRIATE SEVERE WORDING HAS BEEN ADDED TO THE FORECAST. BY THURSDAY WESTERLY WINDS SHOULD BE TRANSPORTING DRIER AIR INTO THE REGION...AND BEYOND SOME LINGERING PRECIPITATION ACROSS THE FAR NORTHEAST CWA...CONDITIONS SHOULD CLEAR OUT...AND A COUPLE OF DRY DAYS ARE EXPECTED. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY NOT A WHOLE LOT HAS CHANGED IN THE EXTENDED MODELS THIS GO ROUND. STILL LOOKS LIKE THE FLOW PATTERN TAKES ON MORE OF A FLAT RIDGE ALOFT WITH A COUPLE OF EMBEDDED SHORTWAVES WORKING THROUGH. THE FRONT END OF THE EXTENDED APPEARS TO BE DRY. HOWEVER...EVENTUALLY LATER IN THE PERIOD...MODEST LLM/INSTABILITY RETURNS AND PRECIPITATION CHANCES SHOW UP AGAIN /ESPECIALLY BY SUNDAY/. TEMPERATURES SHOULD BE RUNNING GENERALLY AROUND NORMAL THROUGHOUT THE EXTENDED FORECAST PERIOD...HEADING OFFICIALLY INTO THE SUMMER SEASON. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A LINE OF STORMS IS TRACKING ACROSS NORTH CENTRAL SOUTH DAKOTA THIS MORNING...BUT IS NOT CURRENTLY INFLUENCING TAF SITES. CONFIDENCE IS LOW THAT STORMS WILL PERSIST ALL THE WAY TO THE KABR TAF SITE...BUT IF THEY DO THUNDER CAN BE EXPECTED AT KABR AROUND 14Z. ONLY KEPT A VICINITY MENTION IN THE TAF AT THIS TIME DUE TO UNCERTAINTY. ANOTHER LINE OF STORMS IS ALSO ONGOING ACROSS WESTERN SOUTH DAKOTA...AND WILL BE MONITORED. MVFR STRATUS IS EXPECTED TO OVERSPREAD MUCH OF THE REGION LATER THIS MORNING AND THIS AFTERNOON. ADDITIONALLY...STORMS ARE EXPECTED TO REDEVELOP AND TRACK FROM WEST TO EAST ACROSS THE REGION. TIMING IS STILL IN QUESTION...HOWEVER AT THIS POINT A ROUGH GUESS WOULD BE KPIR/KMBG AROUND 19Z-21Z...KABR BETWEEN 22Z- 00Z...AND KATY BY 00Z-02Z. ANY THUNDERSTORMS THAT DO DEVELOP WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...GUSTY WINDS...HEAVY RAIN..AND POSSIBLY EVEN A TORNADO. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SERR SHORT TERM...SERR LONG TERM...DORN AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 4:49 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT WED JUN 18 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. SERR
In the hours before
Local storm report, Jun 18, 3:59 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND GST TIMBER LAKE 45.43N 101.07W
06/18/2014 E50 MPH DEWEY SD LAW ENFORCEMENT
NICKLE SIZE HAIL AND 50 MPH WINDS IN TIMBER LAKE
&&
EVENT NUMBER ABR1400429
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jun 18, 2:33 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 57 min |
| Jun 18, 3:27 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 18, 3:30 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 60 min |
| Jun 18, 4:15 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 18, 4:29 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 61 min |
| Jun 18, 5:29 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 61 min |
| Jun 18, 5:30 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 60 min |
| Jun 18, 8:06 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 54 min |
| Jun 18, 8:58 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 62 min |
| Jun 18, 1:10 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jun 18, 1:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 62 min |
| Jun 18, 1:57 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 63 min |
| Jun 18, 2:30 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 60 min |
| Jun 18, 3:14 PM CDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
| Jun 18, 3:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jun 18, 4:36 PM CDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey | 6 hr |
| Jun 18, 4:40 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 35 min |
| Jun 18, 5:26 PM CDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 6 hr |
| Jun 18, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 50 min |
| Jun 18, 6:02 PM CDT | Tornado Warning | ABR | Buffalo, Hand, Hyde | 28 min |
| Jun 18, 6:19 PM CDT | Tornado Warning | ABR | Hand, Hyde | 26 min |
| Jun 18, 6:27 PM CDT | Tornado Warning | ABR | Buffalo, Hand | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.